FDA Warns of Serious Skin Reactions to Acetaminophen

Link identified between the over-the-counter drug and potentially fatal skin reactions

FRIDAY, Aug. 2 (HealthDay News) -- Acetaminophen has been linked to rare but serious skin reactions, according to a drug safety communication released by the U.S. Food and Drug Administration.

Based on a review of the FDA's Adverse Event Reporting System database and medical literature, the FDA says that acetaminophen, a common active ingredient in over-the-counter products to treat pain and fever, has caused skin reactions, including Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), which can be fatal.

The FDA recommends that health care providers be aware of this association when evaluating patients with potentially drug-induced skin reactions. Reaction can occur with first-time use or at any time while it is being taken. Patients are urged to stop the drug and seek immediate medical attention if they develop a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer. Going forward, the FDA will require the addition of a warning label to prescription drug products containing acetaminophen to address the risk of serious skin reactions and will request that manufacturers add a similar warning to the product labels of over-the-counter acetaminophen drug products.

According to the FDA: "It is difficult to determine how frequently serious skin reactions occur with acetaminophen, due to the widespread use of the drug, differences in usage among individuals (e.g., occasional versus long-term use), and the long period of time that the drug has been on the market; however, it is likely that these events (i.e., SJS, TEN, and AGEP) occur rarely."

More Information

Health News Copyright © 2013 HealthDay. All rights reserved.

Powered by

jQuery UI Accordion - Default functionality

For life-long learning and continuing professional development, come to Lippincott's NursingCenter.

Nursing Jobs Plus
Featured Jobs
Recommended CE Articles Recommended Nursing Articles

Dogs as Pets, Visitors, Therapists and Assistants
Home Healthcare Nurse, November/December 2014
Free access will expire on January 5, 2015.


Tracheostomy Care
Nursing2014 Critical Care, November 2014
Free access will expire on December 22, 2014.


Effective management of ARDS
The Nurse Practitioner, 13December 2014
Free access will expire on December 22, 2014.


More Recommended Articles

Subscribe to Recommended Articles

Evidence Based Practice Skin Care Network NursingCenter Quick Links What’s Trending Events